Jump to content



Photo

Sam-E And L-Tryptophan


  • Please log in to reply
4 replies to this topic

#1 bronxbomber

bronxbomber

    Advanced Member

  • Active Members
  • PipPipPip
  • 93 posts

Posted 17 June 2017 - 12:13 AM

Fishinghat, I tried searching the forum before bothering you, but it won't take "Sam-E" or any variation as a search term, says it's too short.

So I need to ask:

Is Sam-E a recommended supplement? At what dosage? Should I start with less and up the dosage gradually?

What about L-TRYPTOPHAN? Is it worthwhile? Could adding it cause seratonin syndrome?

As always, thanks for your words of wisdom.

#2 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 9,854 posts
  • LocationMissouri

Posted 17 June 2017 - 09:24 AM

Here is some research I have done in the past. Both can cause serotonin syndrome.

L Tryptophan is an amino acid essential for human life, cannot be synthesized by our body, and therefore must be part of our diet. In addition, tryptophan functions as a biochemical precursor for the following compounds;
Serotonin synthesized via tryptophan Serotonin, in turn, can be converted to melatonin. Niacin is also synthesized from tryptophan.

L-tryptophan is possibly unsafe when taken by mouth. It has been linked to over 1500 reports of eosinophilia-myalgia syndrome (EMS) and 37 deaths. EMS is a neurological condition with symptoms that include fatigue; intense muscle pain; nerve pain; skin changes; baldness; rash; and pain and swelling affecting the joints, connective tissue, lungs, heart, and liver. Symptoms tend to improve over time, but some people may still experience symptoms up to 2 years after they develop EMS. Some people report that their symptoms have never gone away completely. Since the FDA has limited the doses available the occurrence of EMS has markedly dropped.

L-tryptophan can cause some side effects such as heartburn, stomach pain, belching and gas, nausea, vomiting, diarrhea, and loss of appetite. It can also cause headache, lightheadedness, drowsiness, dry mouth, visual blurring, muscle weakness, and sexual problems. This supplement must be taken together with vitamin C and B-complex vitamins to support the transformation of tryptophan into serotonin. Dosages range from 5 to 1000 mg/day.

L tryptophan reacts with most antidepressants (seratonin syndrome), MAOIs, benzos and sedatives. There is an extensive number of drug interactions. Please research before use.

http://www.ncbi.nlm....les/PMC3195213/
http://www.ncbi.nlm....les/PMC2908021/
 
5th – 5-HTP can be gotten for our body by consuning foods rich in tryptophan along with a small supplement of Vitamin B6, vitamin C, folic acid and magnesium. Foods high in tryptophan include red meat, dairy products, nuts, seeds, legumes, soybeans and soy products, tuna, shellfish, chicken and turkey.

6th - Depression, anxiety, irritability, impatience, impulsiveness, inability to concentrate, weight gain or unexplained weight loss, slow growth in children, overeating and/or carbohydrate cravings, poor dream recall, and insomnia can all be signs that a person may need more tryptophan.

7th - Several dietary, lifestyle, and health factors reduce the conversion of tryptophan to serotonin, including cigarette smoking, high sugar intake, alcohol abuse, excessive consumption of protein, hypoglycemia and diabetes.

I would add that the best source of L-Tryptophan is skinless chicken or turkey breast. This is digested and the body will absorb what it needs to help produce serotonin. It will not stop the withdrawal but is recommended by many pdocs. You might also look at the info I just posted on "Treatment resistant depression/anxiety in "Medical Support". It is long but might give you some ideas.

S-adenosyl-L-methionine (SAMe) -
SAMe is LIKELY SAFE when taken by mouth, given intravenously (by IV), or when injected as a shot, appropriately. It can sometimes cause gas, vomiting, diarrhea, constipation, dry mouth, headache, mild insomnia, anorexia, sweating, dizziness, and nervousness, especially at higher doses. It can also make some people with depression feel anxious.
Special Precautions & Warnings:
Pregnancy: SAMe is POSSIBLY SAFE when given intravenously (by IV) in the short-term during the third trimester of pregnancy. An 800 mg dose of SAMe has been used intravenously for 14-20 days without any adverse effects. There is not enough reliable information about the safety of taking higher doses of SAMe for longer periods of time or during the earlier trimesters of pregnancy. Stay on the safe side and avoid use.

Breast-feeding: There is not enough reliable information about the safety of taking SAMe if you are pregnant or breast feeding. Stay on the safe side and avoid use.

Children: SAMe is POSSIBLY SAFE when taken by mouth or used intravenously (by IV) in children in the short-term.

Bipolar disorder: Use of SAMe can cause people with bipolar disorder to convert from depression to mania.

Inherited disorder called Lesch-Nyhan syndrome: SAMe might make symptoms of Lesch-Nyhan syndrome worse.

Parkinson's disease: SAMe might make Parkinson's symptoms worse.

Surgery: SAMe might affect the central nervous system. This could interfere with surgery. Stop taking SAMe at least 2 weeks before a scheduled surgery.

One reference in our posts...
"he also just started taking Sam-e Complete 400 mg once a day and I think after being on it a week I see him happier than he's been in awhile."

#3 bronxbomber

bronxbomber

    Advanced Member

  • Active Members
  • PipPipPip
  • 93 posts

Posted 19 June 2017 - 12:48 AM

Thanks. I've incorporated several new supplements into my diet, but I think I'll hold off on the Sam E until I feel the need. Since I'm doing relatively well, I don't want to mess up a good thing.

Which brings me to tonight's question. I've been holding at 30 mg for a little more than a week. My sleep and dream issues are minimal thanks to melatonin. I have no significant problems. I see no reason why I shouldn't drop to 20 mg sometime this week, as soon as I create some 20 mg capsules - don't want to waste all the 60 mg capsules I have already paid for. Do you think that would be ok or should I wait another week or 2? Like everyone here, I am anxious to minimize the amount of C I am taking, and to make this last significant taper before the "baby steps" begin.

#4 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 9,854 posts
  • LocationMissouri

Posted 19 June 2017 - 09:13 AM

BB, if your body is telling you that you are strong enough then go ahead and drop. If you are a little hesitant then wait until you feel more secure about things and then proceed.

 

Listen to your body.


#5 bronxbomber

bronxbomber

    Advanced Member

  • Active Members
  • PipPipPip
  • 93 posts

Posted 20 June 2017 - 12:59 AM

Fishinghat, thanks for the encouragement. I feel good both mentally and physically.

I'm going to create some 20 mg capsules tonight, and will drop down tomorrow if I feel good. Since I have a trip planned starting next Monday, that will give me a week to stabilize on 20 mg if it goes well, or to restabilize on 30 if I have a problem dropping to 20.

I'll keep you posted.



0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users